Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 25, 1997, 2:07 AM EST for Chester County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 25, 1997, 2:07 AM EST (07:07 UTC)
- Expired
- Jan 25, 1997, 2:45 AM EST
- In force
- 38 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Chester County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 25, 2:25 AM EST | Hail 0.75 | Richburg, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 405 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 250708 RRA SVRGSP SCC023-250745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 207 AM EST SAT JAN 25 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL SOUTH CAROLINA ...CHESTER COUNTY AT 206 AM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF BLACKSTOCK IN SOUTHWEST CHESTER COUNTY. THE STORM IS MOVING EAST-NORTHEAST AT 45 MPH...AND WILL PASS JUST SOUTH OF CHESTER BEFORE HEADING TO NEAR RICHBURG. LARGE HAIL IS LIKELY WITH THIS STORM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 2:06 AM EST, 1 minute earlier.
Area forecast discussion, Jan 25, 2:06 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
205 AM EST SAT JAN 25 1997
CAE: MAY NEED SMALL MORNING POP. BREEZY TODAY.
RAH: MAY NEED SMALL MORNING POP...ESPECIALLY E.
FFC: MAY NEED SMALL MORNING POP FRANLKIN-ELBERT. BREEZY 15-25 MPH.
COOLER TON/SUN.
COMPOSITE RADAR SHOWS BACK EDGE OF PRECIPITATION MAKING SLOW PROGRESS
IN E TN. MODELS A BIT FAST CLEARING AREA. CHANCE POPS MAY BE NEEDED
EARLY THIS MORNING. RAPID DRYING BEHIND SYSTEM WILL YIELD CLEAR SKIES
BY AFTERNOON. ARCTIC AIR LAGS INITIAL FRONT. BASED ON TEMPERATURE
GRADIENT IN KY/TN/AR...PREFER CONSERVATIVE MAXIMUM TEMPERATURES...
EVEN WITH W FLOW. PREFER COMPROMISE MINIMUMS AND DAY TWO TEMPERATURES
BASED ON THICKNESS AND 850 TEMPS...BOTH OF WHICH BOTTOM OUT AT 24
HOURS. MOISUTURE INCREASE LATE SUN N TIER NC ASSOCIATED WITH N STREAM
SYSTEM TO INCREASE CLOUDS A BIT.
AVL 49/21/42 200
CLT 57/27/49 400
GSP 55/26/50 300
CSHIn the hours before
Special weather statement, Jan 24, 9:45 PM EST, 4 hours 22 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-250800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 947 PM EST FRI JAN 24 1997 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO AFFECT PARTS OF THE AREA DURING THE NIGHT... NUMEROUS SEVERE THUNDERSTORMS WITH DAMAGING WIND...LARGE HAIL...AND SOME TORNADOES HAVE BEEN OCCURRING THIS AFTERNOON AND EVENING ACROSS THE TENNESSEE RIVER VALLEY. THESE STORMS WERE MOVING EAST TOWARD THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. A SLIGHT WEAKENING TREND HAS BEEN SHOWN SINCE ABOUT 7 PM EST...ESPECIALLY IN THE NORTHERNMOST STORMS. THE AIR MASS OVER THE WESTERN CAROLINAS AND NORTHEAST GEORGIA HAS BEEN MUCH COOLER AND MORE STABLE WHICH MAY CONTINUE THE WEAKENING TREND AS THE STORMS MOVE EAST. HOWEVER...IT IS TOO EARLY TO RULE OUT THE POSSIBILITY OF SEVERE WEATHER FOR OUR AREA. STORMS MOVING INTO THE MOUNTAINS OF WESTERN NORTH CAROLINA BEFORE MIDNIGHT MAY CAUSE STRONG AND GUSTY WINDS SINCE STRONG WIND FIELDS ALREADY EXIST IN THE LOWER ATMOSPHERE. SOME HAIL IS ALSO A POSSIBILITY. THE AIR OVER NORTHEAST GEORGIA...AND UPSTATE SOUTH CAROLINA...ESPECIALLY THE SOUTHERN PARTS OF THOSE AREAS MAY BECOME MORE UNSTABLE AS THE APPROACHING WEATHER SYSTEM ERODES THE COOLER AIR SOMEWHAT. THESE AREAS ARE MOST LIKELY TO BE AFFECTED AROUND MIDNIGHT. AT THE LEAST...SOME THUNDERSTORMS WITH PLENTY OF LIGHTNING AND LOCALLY HEAVY RAINFALL WILL LIKELY OCCUR ACROSS THE AREA DURING THE NIGHT...REACHING THE SALISBURY...CHARLOTTE...AND ROCK HILL AREAS AFTER MIDNIGHT. SOME HAIL IS ALSO A GOOD POSSIBILITY. SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVERNIGHT. JONES END
Special weather statement, Jan 24, 9:47 PM EST, 4 hours 20 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-250800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 947 PM EST FRI JAN 24 1997 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO AFFECT PARTS OF THE AREA DURING THE NIGHT... NUMEROUS SEVERE THUNDERSTORMS WITH DAMAGING WIND...LARGE HAIL...AND SOME TORNADOES HAVE BEEN OCCURRING THIS AFTERNOON AND EVENING ACROSS THE TENNESSEE RIVER VALLEY. THESE STORMS WERE MOVING EAST TOWARD THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. A SLIGHT WEAKENING TREND HAS BEEN SHOWN SINCE ABOUT 7 PM EST...ESPECIALLY IN THE NORTHERNMOST STORMS. THE AIR MASS OVER THE WESTERN CAROLINAS AND NORTHEAST GEORGIA HAS BEEN MUCH COOLER AND MORE STABLE WHICH MAY CONTINUE THE WEAKENING TREND AS THE STORMS MOVE EAST. HOWEVER...IT IS TOO EARLY TO RULE OUT THE POSSIBILITY OF SEVERE WEATHER FOR OUR AREA. STORMS MOVING INTO THE MOUNTAINS OF WESTERN NORTH CAROLINA BEFORE MIDNIGHT MAY CAUSE STRONG AND GUSTY WINDS SINCE STRONG WIND FIELDS ALREADY EXIST IN THE LOWER ATMOSPHERE. SOME HAIL IS ALSO A POSSIBILITY. THE AIR OVER NORTHEAST GEORGIA...AND UPSTATE SOUTH CAROLINA...ESPECIALLY THE SOUTHERN PARTS OF THOSE AREAS MAY BECOME MORE UNSTABLE AS THE APPROACHING WEATHER SYSTEM ERODES THE COOLER AIR SOMEWHAT. THESE AREAS ARE MOST LIKELY TO BE AFFECTED AROUND MIDNIGHT. AT THE LEAST...SOME THUNDERSTORMS WITH PLENTY OF LIGHTNING AND LOCALLY HEAVY RAINFALL WILL LIKELY OCCUR ACROSS THE AREA DURING THE NIGHT...REACHING THE SALISBURY...CHARLOTTE...AND ROCK HILL AREAS AFTER MIDNIGHT. SOME HAIL IS ALSO A GOOD POSSIBILITY. SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVERNIGHT. JONES END
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.